Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 8, NWS Rapid City, SD

May 21, 2021Oglala Lakota County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 21, 2021, 5:44 PM MDT for Oglala Lakota County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2021, 5:44 PM MDT (23:44 UTC)
Expired
May 21, 2021, 6:11 PM MDT
In force
27 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Oglala Lakota County, SD

The radar

The Rapid City radar (KUDX), 86 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:17 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WUUS53 KUNR 212344
SVRUNR
SDC102-220030-
/O.NEW.KUNR.SV.W.0008.210521T2344Z-210522T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
544 PM MDT Fri May 21 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Western Oglala Lakota County in southwestern South Dakota...

* Until 630 PM MDT.

* At 544 PM MDT, a severe thunderstorm was located near Slim Buttes
  Housing, or 14 miles west of Pine Ridge, moving north at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  South Lakeside around 555 PM MDT.
  Oglala and Loneman around 600 PM MDT.

Other locations in the path of this severe thunderstorm include Dry
Wood Housing and Intersection of Red Shirt and Cuny Table Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4360 10297 4355 10237 4300 10269 4300 10298
TIME...MOT...LOC 2344Z 190DEG 38KT 4305 10284 

HAIL...1.25IN
WIND...60MPH
 
$$

Eagan
3 follow-up statements
774 
WWUS53 KUNR 212357
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
557 PM MDT Fri May 21 2021

SDC102-220030-
/O.CON.KUNR.SV.W.0008.000000T0000Z-210522T0030Z/
Oglala Lakota SD-
557 PM MDT Fri May 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR WESTERN OGLALA LAKOTA COUNTY...

At 557 PM MDT, a severe thunderstorm was located 3 miles southwest of
South Lakeside, or 15 miles northwest of Pine Ridge, moving north at
35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Loneman, Dry Wood Housing and Intersection of Red Shirt and Cuny 
  Table Roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4360 10297 4355 10237 4305 10276 4305 10293
TIME...MOT...LOC 2357Z 192DEG 32KT 4314 10282 

HAIL...1.25IN
WIND...60MPH
 
$$

Eagan
495 
WWUS53 KUNR 220007
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
607 PM MDT Fri May 21 2021

SDC102-220030-
/O.CON.KUNR.SV.W.0008.000000T0000Z-210522T0030Z/
Oglala Lakota SD-
607 PM MDT Fri May 21 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR WESTERN OGLALA LAKOTA COUNTY...

At 607 PM MDT, a severe thunderstorm was located near Loneman, or 18
miles northwest of Pine Ridge, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Oglala, Loneman, Dry Wood Housing, South Lakeside, Rockyford,
Lonesome Valley, Red Shirt Table Overlook, Intersection of Red Shirt
and Cuny Table Roads and southwestern Badlands National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4355 10241 4314 10274 4314 10290 4359 10291
TIME...MOT...LOC 0007Z 192DEG 30KT 4324 10279 

HAIL...1.00IN
WIND...60MPH
 
$$

Eagan
601 
WWUS53 KUNR 220011
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
611 PM MDT Fri May 21 2021

SDC102-220021-
/O.CAN.KUNR.SV.W.0008.000000T0000Z-210522T0030Z/
Oglala Lakota SD-
611 PM MDT Fri May 21 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OGLALA LAKOTA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4355 10241 4314 10274 4314 10290 4359 10291
TIME...MOT...LOC 0008Z 190DEG 38KT 4329 10278 

$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:13 PM MDT, 31 minutes earlier.

Area forecast discussion, May 21, 5:13 PM MDT, 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
513 PM MDT Fri May 21 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 210 PM MDT Fri May 21 2021

The stationary surface front extends from near KPIR-KCDR. A large
area of dense low stratus has kept temperatures very cool to the
north and west of the front today, and even to the south and east
of the front, over parts of southwestern and south central Dakota,
temperatures have remained much cooler than the potential. SBCAPE
to the southeast of the front has risen to around 1500J/KG,
however a robust capping inversion remains in place there. The
most unstable airmass is located to the south of the forecast
along a SW-NE oriented surface trough in western Nebraska where
more sunshine has helped to push temperatures into the lower to
mid-80s. Shortwave energy approaching from the southwest will
cross the forecast area tonight, bringing showers and
thunderstorms. The best chance for strong to severe storms, with
large hail possible, will be over parts of southwestern into
south central South Dakota as thunderstorms that form over the
favorable shear area in western Nebraska travel northeastward
along and near the cold front tonight. Due to the moist airmass in
place, areas of fog will develop tonight, lingering into Saturday
morning.

The upper low will remain to the west of the forecast area on
Saturday, keeping chances for shower and thunderstorms in the
forecast. Instability and shear will be sufficient for marginal
risk of severe storms in the afternoon and evening, mainly over
parts of southwestern and south central South dakota. Where
afternoon high temperatures will be warmest.

On Sunday, the low pressure system to the west will move
northward into Montana. Flow will strengthen considerably as a
warm front heads northeastward across the forecast and a dry line
surges in from the southwest. 1000-2000J/KG MLCAPE is forecast to
develop with substantial 0-6km shear reaching at least 50-60kts.
The triple point could pass from eastern WY into far western SD.
Conceptually, this setup signals potential for significant severe
thunderstorms over parts of the area with all modes possible. Will
have to watch closely.

A drier pattern emerges for early next week, but several
shortwaves will cross the US/Canadian border resulting in
periodic frontal passes and chances for showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 510 PM MDT Fri May 21 2021

IFR/LIFR conditions in low stratus/BR/FG will persist across
northeastern WY, the Black Hills, and far western SD behind a cold
front thru most of the period. Closer to and east of the front
(from KICR to KAIA), MVFR cigs in low stratus are expected for
much of the period, but brief VFR conditions are expected this
evening.

Isolated to scattered thunderstorms will also likely develop this
evening. Some of these could be capable of producing large hail
with gusty and erratic winds likely near any storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Eagan
Hazardous weather outlook, May 21, 5:35 AM MDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Fri May 21 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
535 AM MDT Fri May 21 2021 /635 AM CDT Fri May 21 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected again this
afternoon into tonight, mainly across western South Dakota. Some
of these could be strong to severe, with large hail the primary
threat.

Areas of fog will linger across higher elevations of the Black
Hills, foothills, and northeastern Wyoming through the day,
potentially expanding onto the western South Dakota plains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms will continue through the weekend.
Tomorrow, any strong to severe storms will be limited to south
central South Dakota. On Sunday, more widespread and potentially
more significant severe weather is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:23 PM MDTSpecial Weather StatementUNRCuster52 min
May 20, 7:07 PM MDTSpecial Weather StatementUNRCuster38 min
May 20, 7:43 PM MDTSpecial Weather StatementUNRPennington47 min
May 20, 8:21 PM MDTSpecial Weather StatementUNRFall River39 min
May 20, 8:24 PM MDTSpecial Weather StatementUNRButte51 min
May 20, 10:34 PM MDTSpecial Weather StatementUNRMeade41 min
May 20, 10:38 PM MDTSpecial Weather StatementUNRPennington37 min
May 20, 10:58 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington47 min
May 20, 11:41 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington, Ziebach49 min
May 20, 11:52 PM MDTSpecial Weather StatementUNRFall River38 min
May 21, 12:27 AM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach41 min
May 21, 12:32 AM MDTSpecial Weather StatementUNRFall River43 min
May 21, 2:06 AM MDTSpecial Weather StatementUNRCuster39 min
May 21, 2:48 AM MDTSpecial Weather StatementUNRCuster42 min
May 21, 3:24 AM MDTSpecial Weather StatementUNRPennington66 min
May 21, 3:52 AM MDTSpecial Weather StatementUNRTripp38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.